Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 132, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 16, 2001, 9:34 PM CDT for Gray County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 2001, 9:34 PM CDT (02:34 UTC)
- Expired
- May 16, 2001, 10:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gray County, KS
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1537 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2273 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 170235 SVRDDC KSC069-170315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 934 PM CDT WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAY COUNTY IN KANSAS * UNTIL 1015 PM CDT * AT 934 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH OF MONTEZUMA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED THE HAGGARD ELEV AT 950 PM CDT ENSIGN AT 1005 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS WIND UP TO 60 MILES AN HOUR VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY! STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. LAT...LON 3761 10053 3748 10054 3748 10022 3768 10021 JOHNSON -
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:10 PM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, May 16, 3:10 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED MAY 16 2001 RADAR SHOWING SOME STORMS OVER THE WESTERN CWA ASSOCIATED WITH A BOUNDARY MOVING INTO NORTHWEST KANSAS THOUGH CONVERGENCE ALSO EVIDENT NEAR SFC TROF AXIS WEST OF DDC. MAIN FRONT LOCATED FROM CENTRAL NEBRASKA AND NORTHEAST WYOMING. WV HAS UPPER S/W MOVING OVER NORTHERN CALIFORNIA AT 18Z. ANALYSIS HAD 100KT JET OVER NORTHWEST AND NORTHERN CONUS WITH 120KT MAX OVER NORTH DAKOTA. THINK MAIN CHALLENGE WILL BE TIMING OF FRONT OVERNIGHT/THURSDAY MORNING. THUS TEMPS AND PRECIP CHANCES. ETA/AVN LOOK A BIT FASTER THAN NGM WITH TIMING OF FRONT BUT SEEM TO AGREE PRETTY WELL ON UPPER FEATURES. ALL MODELS BRING WIND SHIFT THROUGH ABOUT 3-6 HOURS AHEAD OF COLD AIR. TONIGHT...WILL PROBABLY GO WITH UP TO 40 POPS FOR WEST DEPENDING ON HOW ADVANCING BOUNDARY MOVES BEFORE ISSUANCE TIME. WILL LIKELY GO WITH AT LEAST SMALL POPS FOR NEARLY ALL OF THE REST OF THE CWA AS MID LEVELS BECOME MORE UNSTABLE AHEAD OF THE COLD FRONT. THINK MODEL DEWPOINTS A BIT LOW OVERNIGHT AND WILL GO WARMER THAN NGM MOS. FOR THURSDAY...MODELS AGREE ON BRINGING A COUPLE OF S/W TROFS THROUGH REGION. FRONT SHOULD TRAVERSES THROUGH SOUTHERN TIER OF COUNTIES BY MID AFTERNOON. THAT AND STEEP MID LEVEL LAPS RATES SHOULD HELP KEEP GOOD CHANCES OF THUNDER OVER MUCH OF THE CWA WITH THE SOUTHEAST SEEING THE MOST BY LATE DAY. WILL GO WITH 60 OR HIGHER POPS OF ALL OF CWA FOR THURSDAY. FOR TEMPS...WILL ONLY GO WITH MID 70S WITH UPPER 70S FOR SOUTHEAST. THOUGH THE COLD AIR MAY LAG A FEW HOURS...EXPECT TO DEVELOP MID LEVEL CLOUDS OVERNIGHT/THURSDAY MORNING WHICH SHOULD KEEP TEMPS FROM WARMING MUCH. WILL LIKELY SEE STRATUS DEVELOP LATER IN THE DAY AS WINDS BECOME MORE UPSLOPE AND ATTEMPT TO BRING MOISTURE BACK FROM THE EAST. WILL PROBABLY KEEP LIKELY POPS GOING FOR CENTRAL AND SOUTHEAST CWA AS SMALL S/W'S MOVE ACROSS BAROCLINIC REGION FOR THURSDAY NIGHT AND KEEP THE HIGHER POPS FOR SOUTHEAST FRIDAY AND GO 20-40 FOR REST OF AREA. MODEL QPF MAX MOSTLY NEAR OKLAHOMA BORDER. BASED ON MODEL DEWPOINT PROGS..THINK GUIDANCE LOWS NOT TO BAD FOR THURSDAY NIGHT. WILL GO A LITTLE WARMER THAN NGM MOS FOR FRIDAY GIVING ABOUT A 15 DEGREE DIURNAL RANGE. EXTENDED... EXTENDED MODELS COMING INTO BETTER AGREEMENT THIS MORNING. STILL ALL MODELS SHOWING SEVERAL VORT LOBES PROGGED TO CROSS THE CENTRAL PLAINS OVER THE WEEKEND PERIOD. GIVEN THE LOCATION OF SFC BOUNDARY OVER THE WEEKEND AND THESE VORT LOBES CROSSING THE PLAINS WILL CONTINUE WITH A WET FORECAST THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ALL MODELS IN GENERALLY GOOD AGREEMENT WITH THE SUNDAY/MONDAY SYSTEM CROSSING THE PLAINS WITH A BRIEF COOL DOWN LIKELY AS SOME COOLER AIR FILTERS INTO THE PLAINS. THIS DOES LOOK LIKE A REASONABLE SOLUTION BASED ON W/V LOOP SO WILL BACK OFF ON TEMP MONDAY AND TUESDAY AND THEN START TO WARM TEMPS BACK AS UPPER LEVEL RIDGE TRIES TO BRIEFLY BUILD INTO THE SOUTHERN PLAINS TOWARDS MID WEEK. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 061/075 054/068 053 266 GCK 058/075 052/068 053 466 EHA 063/073 053/069 054 464 LBL 059/074 055/069 054 364 HYS 061/073 054/068 054 155 P28 065/079 060/073 054 -66 .DDC...NONE. REITER/BURGERT
In the hours before
Local storm report, May 16, 6:12 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
612 PM CDT WED MAY 16 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 13 NE GARDEN CITY KS .88 INCH HAIL
05/16/01 FINNEY
0355 PM 7 N CHARLESTON KS .88 INCH HAIL
05/16/01 GRAY
0424 PM COLLYER KS .75 INCH HAIL
05/16/01 TREGO
0445 PM 3 NW HEALY KS 1.00 INCH HAIL
05/16/01 LANE
RBNearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.